Frightening events during chemotherapy - page 3

An oncology nurse friend told me a patient can seem fine, walking and talking yet die in the first twenty minutes of chemotherapy infusion. Can someone tell me more? Has it happened to your... Read More

  1. by   caroladybelle
    NO CRASH CART!!!!

    Please tell me that you don't give L'aspariginase or the really volatile biologicals, with high anaphylaxis potential.

    It is one thing to be giving old line drugs like the Vinca alkaloids, where there are few problems...but pretty scary to be giving some of the newer biological agents.
  2. by   renerian
    You can be onc certified but the chemo classes itself don't certify you. Separate issues.

    renerian
  3. by   curleysue
    I think if I was getting chemo I would make sure to ask that they have a crash cart available with EVERYTHING on it. I cannot believe they would give chemo without it. Scary!
  4. by   Ted
    This thread was started in 2003!

    Some of these new chemotherapy agents are quite scary! The "biological" stuff is all quite new to me! Got to read up on them. I do know that there are significant risks for anaphalatic shock and require CLOSE monitoring when giving some of these agents. A crash cart on a unit that provides these newer (riskier??) agents should be a "must", I would think! (At least have a epi, benadryl and some kind of IV steroid real close by!)

    Ted
  5. by   caroladybelle
    Quote from efiebke
    This thread was started in 2003!

    Some of these new chemotherapy agents are quite scary! The "biological" stuff is all quite new to me! Got to read up on them. I do know that there are significant risks for anaphalatic shock and require CLOSE monitoring when giving some of these agents. A crash cart on a unit that provides these newer (riskier??) agents should be a "must", I would think! (At least have a epi, benadryl and some kind of IV steroid real close by!)

    Ted
    Heavy doses of premeds with much of these...the combo varies by facility.

    Most patients getting "high risk" agents, get Benedryl, Tylenol, Pepcid (or Zantac/Tagamet), Solumedrol/decadron and an antiemetic (Zofran/Anzemet/Kytril/Emend) prior to receiving these agents, Ted. And even with alot of the above on Board, they still can crash on us.
  6. by   wiegel34
    I am a "Chemo certified nurse" I have taken a certification test called Oncology Certification Test. I have a national certification and am qualified to give Chemotherapy drugs. I studied for 2 years on my own then took a 5 hour test, which I passed. I am registed with the Oncology Nurses Society as an Oncology Cerified Nurse. My cerification is good for 4 years, then has to be renewed by either retesting or by having completed 100 CEU's, of which 65 have to be Oncology related. So their are Chemo Certified Nurses.
  7. by   Lainee
    Quote from BethK
    I have seen severe anaphalactic reactions to TAXOL. It is very scary but the pt usually recovers once the drug is stopped.
    same here. and we have restarted it slower after a break and steroids.

close